Wisconsin, 2019

Flooding in Wisconsin, April 17 to 23, 2019

April 17 to 23, 2019 · NWS ARX · 7 events in 5 counties and zones

Another round of river flooding occurred across western Wisconsin during the middle and late parts of April. The flooding was a result of rainfall and snowmelt across the central and northern sections of Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Another round of river flooding occurred across western Wisconsin during the middle and late parts of April. The flooding was a result of rainfall and snowmelt across the central and northern sections of Wisconsin. This flooding occurred along the Trempealeau, Black, Yellow and Wisconsin Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 16, 10:10 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 16, 10:10 PM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1110 PM CDT Tue Apr 16 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 344 PM CDT Tue Apr 16 2019

At 3 PM, a warm front was located near the Iowa and Missouri
border. Temperatures north of this front are in the 60s.
Meanwhile south of this front, temperatures were in the 70s and
lower 80s.

This front will gradually move north tonight and Wednesday as a
deepening low pressure system moves out of the Southern Plains
and Upper Mississippi Valley. Like the past couple of days, there
are still questions on far north this front will get. Many of the
deterministic models and a few convective producing models suggest
that it will move as far north Interstate 90 in western Wisconsin.
Meanwhile, the HREF has this front staying south of our area.
Both the GFS and NAM have most unstable CAPES climbing up to 1000
J/kg south of I-90, so there will be enough instability for some
scattered storms.

The 0-3 km shear still ranges from 30 to 40 knots. However, if
those storms do not become surface based, the 1-3 km shear is a
third to a half of those values and it would be unlikely for any
of these storms to become severe. Due to this uncertainty, like
the SPC marginal risk for our area. If severe did occur, it would
likely be a short window between 2 PM and 7 PM. Wind and hail
would be the primary concerns, but may have to watch the warm
front for the potential of an isolated tornado.

Precipitable water values will be in the 0.75 to 1 inch range.
This will result in some heavy rain at times. Both the NAM and
EWCMWF have rainfall totals ranging from a half to 1.5 inches
north of I-90 and up to a half inch across the remainder of the
area. Meanwhile, the GFS is further south with its heaviest
rainfall. It has 1 to 1.75 inches south of I-90 and anywhere from a
half to 1 inch across the remainder of the area.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 344 PM CDT Tue Apr 16 2019

On Thursday, a shortwave trough will be moving across the area.
This will result in scattered showers during the late morning and
afternoon. Rain totals look to be light with totals less than a
tenth of an inch.

Much of the Easter weekend is looking warm and dry. High
temperatures will range from the upper 50s to upper 60s. Both the
ECMWF and GEM keep the area dry. Meanwhile, the GFS has some light
rain along and south of I-90 on Sunday afternoon and evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 1110 PM CDT Tue Apr 16 2019

Cigs: clouds will be thickening and lowering overnight/Wed morning
as a warm front approaches from the south. Saturation continues to
increase and deepen as Wed wears on (per RH fields and bufkit
soundings) and expectation is to drop into IFR/MVFR by 18z or so,
likely dropping a bit more before 00z. Low cigs look to hold at the
TAF sites into Thu.

WX: expecting shra to blossom along/north of a approaching warm
front after 12z Wed. Isold thunder also possible, but won't add to
forecast at this time. Should be a short window for morning showers.
Expect a break for the early part of the afternoon with more SHRA/TS
sparking ahead of a cold front for mid/late afternoon. Again, will
keep thunder out of the forecast, but see the potential for at least
VCTS. Instability fairly meager thanks to low clouds, but enough
elevated for isold/sct thunder potential.

Winds: holding easterly for the most part, with a few gusts mainly
Wed morning. Could become more south if warm front moves north -
some uncertainty with how north it will get. Look for a swing to the
northwest with passage of cold front near/after 00z Thu.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Rieck
Hazardous weather outlook, Apr 16, 3:53 AM CST, 22 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
453 AM CDT Tue Apr 16 2019

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-171200-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Grant-
453 AM CDT Tue Apr 16 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota, and southwest into western Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along portions of the Mississippi River.

There is a chance for thunderstorms tonight, mainly across
northeast Iowa and southwest Wisconsin. The main threat is
lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Flooding will continue along portions of the Mississippi River,
with water levels gradually falling through the weekend.

There is a chance for thunderstorms Wednesday into Wednesday
night. A few storms Wednesday afternoon and evening could be
strong with a risk for hail, especially across northeast Iowa and
southwest Wisconsin. However, at this time, widespread severe
thunderstorms are not expected.

In addition, locally heavy rainfall is possible later tonight
through Wednesday evening. Should heavy rain become widespread,
additional flooding could result.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-171200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland-
453 AM CDT Tue Apr 16 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms tonight, mainly across
northeast Iowa and southwest Wisconsin. The main threat is
lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms Wednesday into Wednesday
night. A few storms Wednesday afternoon and evening could be
strong with a risk for hail, especially across northeast Iowa and
southwest Wisconsin. However, at this time, widespread severe
thunderstorms are not expected.

In addition, locally heavy rainfall is possible Wednesday
through Wednesday evening. Should heavy rain become widespread,
additional flooding could result.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/Lawrence

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Jackson

When
April 17, 2:05 AM CST to April 20, 9:40 AM CST
Where
Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.306, -90.834

Runoff from rain and snowmelt pushed the Black River out of its banks in Black River Falls. The river crested just over eleven feet above the flood stage at 58.04 feet on April 18th.

Flood, Jackson

When
April 17, 8:55 PM CST to April 19, 2:25 AM CST
Where
Jackson County, 2.53 mi SSW of Hatfield to 2.57 mi SSW of Hatfield
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.389, -90.757

Runoff from rain and melting snow pushed the Black River out of its banks near Hatfield. The river crested over four feet above the flood stage at 801.33 feet on April 18th.

Flood, Clark

When
April 17, 10:35 PM CST to April 18, 3:20 AM CST
Where
Clark County, 0.94 mi SW of Neillsville to 1.07 mi WSW of Neillsville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.561, -90.615

Runoff from rain and melting snow pushed the Black River out of its banks in Neillsville. The river crested around a half foot above the flood stage at 18.42 feet on April 18th.

Flood, Adams

When
April 18, 7:15 AM CST to April 22, 12:40 PM CST
Where
Adams County, 2.73 mi NNW of Easton to 2.43 mi NNW of Easton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.864, -89.958

Runoff from rain and melting snow produced high flows through the Castle Rock Dam. The flow topped out at 52,861 cubic feet per second (cfs) on April 19th. Flood stage is considered 30,000 cfs.

Flood, Juneau

When
April 18, 5:30 PM CST to April 23, 10:50 AM CST
Where
Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.026, -90.073

Runoff from rain and snowmelt pushed the Yellow River out of its banks in Necedah. The river crested over three feet above the flood stage at 18.77 feet on April 20th.

Flood, Trempealeau

When
April 18, 8:55 PM CST to April 22, 9:55 AM CST
Where
Trempealeau County, 1.46 mi S of Butman Corners to 1.18 mi SW of Butman Corners
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.059, -91.285

Runoff from rain and snowmelt pushed the Black River out of its banks near Galesville. The river crested almost three feet above the flood stage at 14.95 feet on April 19th.

Flood, Trempealeau

When
April 19, 2:15 AM CST to April 22, 9:05 AM CST
Where
Trempealeau County, 1.85 mi W of Pine Creek to 1.62 mi W of Pine Creek
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.134, -91.557

Runoff from rain and snowmelt pushed the Trempealeau River out of its banks in Dodge. The river crested around a foot and a half above the flood stage at 10.62 feet on April 20th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816731, 816730, 816729, 816734, 816733, 816732, 816654.